Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 137, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2023, 3:54 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2023, 3:54 PM MDT (21:54 UTC)
- Expired
- Jun 13, 2023, 4:09 PM MDT
- In force
- 15 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:47 PM MDT, 7 minutes earlier.
Area forecast discussion, Jun 13, 3:47 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 347 PM MDT Tue Jun 13 2023 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM MDT Tue Jun 13 2023 Key Messages 1) Quieter day for convection on Wednesday. .Tonight...Convection will move to the east of the region by mid evening by later in the evening. Flow on the plains will be light to weak downslope so not anticipating widespread areas of low clouds and fog. .Wednesday...This will be a quieter day for convection with a shortwave ridge building over the area. CAPE values look to be modest with weak shear so storm to severe storms are not anticipated. Precipitable waters decrease so threat for heavier rain decreases, but storms could still produce locally heavy downpours. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM MDT Tue Jun 13 2023 Key messages 1) Increased chances for severe storms Thursday with best chances near the Kansas border. 2) Chances for severe weather on the plains Friday and into Saturday. .Thursday...First trough moves through the area Thursday afternoon and into the evening. Models indicate surface low pressure develops over southeast Colorado. Best chances for precipitation appear to be over the northern portions of our CWA and to the north. However, models show higher dewpoints moving northward ahead of the surface low into western Kansas and possibly into southeast Colorado near the Kansas border. Will have to watch for strong to severe convection developing over the eastern plains close to the Kansas border. SPC Day 3 marginal outlines the area potential severe weather well. Further to the west, CAPE value are forecast to be lower so not anticipating much of a threat for severe weather. .Friday and Saturday...Cold front moves southward on the eastern plains behind the departing first trough with another disturbance passing over the region. Low level moisture returns to the eastern plains and into the eastern mountains, and this pattern is conducive for severe convective weather. It is too early for the finer details. GFS shows over 1000 J/kg of CAPE and bulk shears of 35 to 50 knots on both Friday and Saturday on the eastern plains, suggesting severe weather is possible. Ensemble means have the highest forecast QPF in northeast Colorado, indicating the greatest chances for convection will be over northeast Colorado. .Sunday through Tuesday...Ensemble means have a trough developing over the west coast with southwest flow aloft over the region. Ensemble means has a decrease in precipitable waters over the eastern plains suggesting the low level moisture will remain east of the CWA in Kansas. A warming and drying trend will develop with any storms likely being high based. Summer time temperatures are likely over the region with operational models having 700mb temperatures around +15C. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 322 PM MDT Tue Jun 13 2023 KALS...VFR at all TAF sites. Isolated thunderstorms will develop Wednesday afternoon in the San Luis Valley. KCOS and KPUB...Any convection will end by mid evening. Flow will be weakly downslope so do not expect much low clouds and fog. Diurnal convection will develop during the afternoon. Convective coverage will be less than previous day. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for COZ084-085. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Jun 13, 11:37 AM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Tue Jun 13 2023 COZ058>089-093>099-141745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Tue Jun 13 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe storms are expected across the area today. The strongest storms are expected mainly over eastern Las Animas and Baca Counties, and could produce hail up to the size of golf balls and winds in excess of 60 mph. An isolated tornado cannot be ruled out as well. Showers and thunderstorms are expected for the remainder of the plains and Pikes Peak Region today into this evening as well, and may produce heavy rainfall, hail up to 1 inch in diameter, and winds up to around 50 mph. Torrential rains could lead to flooding concerns in El Paso County. Be aware of high stream flows and unstable stream banks from fast- moving water, especially around Fountain Creek and the Lower Arkansas River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Saturday. The main risk from thunderstorms will be locally heavy rainfall, small hail, and gusty winds up to 50 mph. However, there will be the potential for strong to severe thunderstorms across portions of the southeast Colorado plains Thursday through Saturday where large hail and damaging winds will be the primary risks. Localized flash flooding will be possible under the stronger storms, especially where saturated soil conditions exist. Please monitor the forecasts closely as stay weather aware over the next several days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/06
In the hours before
Special weather statement, Jun 13, 2:49 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Tue Jun 13 2023
COZ086>088-132115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
249 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of east central
Huerfano, north central Las Animas and southern Pueblo Counties
through 315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Walsenburg, or 33 miles east of Spring Burn Scar
north of Highway 160, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Huerfano, north central Las Animas and southern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3770 10461 3780 10464 3787 10440 3771 10430
TIME...MOT...LOC 2049Z 258DEG 14KT 3777 10456
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, Jun 13, 2:57 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 257 PM MDT Tue Jun 13 2023 COZ093-097-132130- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 257 PM MDT Tue Jun 13 2023 ...A strong thunderstorm will impact portions of northeastern Otero and northwestern Bent Counties through 330 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Las Animas, or 13 miles northeast of North La Junta, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Otero and northwestern Bent Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3808 10340 3816 10340 3822 10322 3808 10319 TIME...MOT...LOC 2057Z 255DEG 13KT 3812 10336 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH PS
Special weather statement, Jun 13, 2:59 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Tue Jun 13 2023
COZ096-132130-
Eastern Kiowa County CO-
259 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Kiowa
County through 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 26 miles northeast of Lamar, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3830 10237 3838 10239 3848 10221 3830 10214
TIME...MOT...LOC 2059Z 247DEG 9KT 3837 10230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Jun 13, 3:08 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Tue Jun 13 2023
COZ095-096-132145-
Western Kiowa County CO-Eastern Kiowa County CO-
308 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of north central Kiowa
County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3849 10251 3857 10279 3862 10279 3861 10249
TIME...MOT...LOC 2108Z 276DEG 16KT 3860 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Jun 13, 3:12 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue Jun 13 2023
COZ086-093-132145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
312 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fowler, or 29 miles southeast of Pueblo, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 10430 3799 10430 3803 10397 3788 10399
TIME...MOT...LOC 2112Z 273DEG 17KT 3795 10424
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, Jun 13, 3:28 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Tue Jun 13 2023
COZ086>089-093-095>098-132200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
328 PM MDT Tue Jun 13 2023
...Multiple developing strong thunderstorms will impact portions of
central Otero, northern Prowers, northeastern Huerfano, Kiowa,
northwestern Las Animas, Crowley, southeastern Pueblo and northern
Bent Counties through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 21 miles northeast of North La Junta, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar, La Junta, North La Junta, Rocky Ford, Las Animas, Fowler,
Ordway, Swink, Eads, Manzanola, Wiley, Olney Springs, Sugar City,
Cheraw, Crowley, Sheridan Lake, Haswell, Neeoshe Reservoir,
Chivington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3779 10443 3827 10390 3851 10402 3853 10317
3861 10317 3861 10205 3818 10204
TIME...MOT...LOC 2127Z 291DEG 7KT 3811 10317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 39 min |
| Jun 12, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 33 min |
| Jun 12, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 30 min |
| Jun 12, 10:12 PM MDT | Special Weather Statement | PUB | Custer | 18 min |
| Jun 13, 3:21 AM MDT | Flood Watch | PUB | El Paso | 15 hr |
| Jun 13, 7:48 AM MDT | River Flood Warning | PUB | Pueblo | 24 hr |
| Jun 13, 7:50 AM MDT | River Flood Watch | PUB | Otero | 24 hr |
| Jun 13, 12:23 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jun 13, 12:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 32 min |
| Jun 13, 12:51 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 24 min |
| Jun 13, 12:52 PM MDT | Special Weather Statement | PUB | Pueblo | 38 min |
| Jun 13, 12:56 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Jun 13, 1:03 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 27 min |
| Jun 13, 1:17 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 12 min |
| Jun 13, 1:23 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jun 13, 1:28 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 32 min |
| Jun 13, 1:33 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jun 13, 1:39 PM MDT | Special Weather Statement | PUB | Crowley | 36 min |
| Jun 13, 1:41 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 34 min |
| Jun 13, 1:46 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 29 min |
| Jun 13, 2:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 36 min |
| Jun 13, 2:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jun 13, 2:27 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Jun 13, 2:28 PM MDT | Special Weather Statement | PUB | Crowley | 32 min |
| Jun 13, 2:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 19 min |
| Jun 13, 2:49 PM MDT | Special Weather Statement | PUB | Pueblo | 26 min |
| Jun 13, 2:57 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jun 13, 3:08 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Jun 13, 3:12 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Jun 13, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 25 min |
| Jun 13, 3:28 PM MDT | Special Weather Statement | PUB | Crowley, Kiowa | 32 min |
| Jun 13, 3:35 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 2 min |
| Jun 13, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 36 min |
| Jun 13, 3:58 PM MDT | Special Weather Statement | PUB | Kiowa, Otero | 62 min |
| Jun 13, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 27 min |
| Jun 13, 4:15 PM MDT | Special Weather Statement | PUB | Bent | 45 min |
| Jun 13, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 32 min |
| Jun 13, 5:20 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.